My ADD/ADHD daughter has been having recurring emotional outbursts. Increasing her medication seems like the best way to treat this symptom. But how can I let go of the guilt and shame that comes with medicating my ADHD child?
by Kay Marner
After a long period of relative calm, my daughter, Natalie, has recently been having more episodes of out-of-control behavior fueled by her attention deficit hyperactivity disorder (ADD/ADHD). Meltdowns, like the ones she’s having now, were once regular occurrences at home and sometimes in public places. While hard to deal with, I was always grateful for one thing: She never had behavior problems at school. Sure, she had trouble attending and staying on task, had an occasional squabble with another child, and would sometimes cry when her feelings were hurt, but she somehow managed to keep control of her mouth (no screaming, swearing, or insults) and body (no throwing things, breaking things, kicking, or biting). She’d save those goodies for me!
But recently, she’s had several rather serious outbursts at school. During one, she refused to leave the room and take a break when the teacher cued her to do so. The teacher was about to have everyone else leave the room when Natalie ran out the door. Natalie came home that night terrified that she’d be spending the next day in in-school suspension. (She didn’t, thankfully.) Then, she was kicked out of science class last Friday for being disruptive and again, yesterday, for throwing colored pencils at her friend Harry during an argument over whom the said pencils belonged to.
We’ve seen Natalie having less control outside of school, too. She ripped both temples off her glasses last week at Tae Kwon Do in a fit of frustration. It seems like she yells, in an angry voice, more often than she talks, and she came home from a playdate with her best friend, Harry, on Sunday a total wreck -- yelling, swearing, slamming things down on the garage floor, and kicking the garage door. We finally got her on her trampoline, where she flung her body in flip after violent flip until she finally regained some control. Whew.
I had hoped that these outbursts were a thing of the past. They had virtually disappeared when Risperdal was added to her medication regimen. But now that they’re back, two questions are plaguing me. The first is What is causing this? The second is What can we do about it? The first question frustrates me because there are too many possible answers. The second scares me, because the obvious answer is one I don’t like.
So, what is causing this significant change in Natalie’s behavior? The growth of her body and the onset of puberty? Her anticipation of a major change coming, with the school year about to end? Lack of consistency at school, where her anchor, her special education teacher, has been absent frequently recently due to illness? All of the above? Something else entirely? As always -- even though we seek help from professionals and talk to Natalie about these issues as much as we can -- there’s no way to really know.
And what can we do? Well, we can’t stop puberty -- although I often wish I could! I can provide as much reassurance and consistency as possible at home and help talk her through the transition from school to summer. I can reassure her that her teacher will be OK and remind her that she has another whole year with her next year.
Am I missing something? Yes. There’s an elephant in the room. Do you see it? The option I don’t want to look at is a dosage increase or another type of change in Natalie’s medication. The logical side of me, the me who worked in mental health for 16 years, can see as plain as day that we need to increase the dose of Natalie’s Risperdal. But the protective mama in me and the emotional me, who feels guilt and shame, says, No way. That’s one heavy-duty drug. I can’t believe I’m letting my daughter take it in the first place. Now I’m going to give her more? And several people have questioned me recently on the wisdom (or lack thereof) of Natalie taking Clonidine for sleep and for anxiety. Am I wrong to have her take it? There are also a number of different meds she takes, including a high dosage of Ritalin LA. Altogether, it’s unbelievable. What kind of parent am I?
We met with Natalie’s psychologist yesterday, and following that appointment, I put in a call to her psychiatrist, too. We started a small increase in Nat’s Risperdal this morning. Am I feeling guilty, conflicted? Yes. I had a hard time even telling my husband, Natalie’s dad, about the decision. But then, I reminded myself: I’m not making decisions about my child’s treatment in a vacuum. Her pediatrician, a professional I trust and respect, prescribed most of these meds in the first place. She’s an experienced doctor (and mother!). Doesn’t her judgment count for something? And our psychologist, who I also trust and respect, keeps reminding me that these meds are likely to be Natalie’s lifelong reality. He’s also a well-respected, experienced professional (and father!) who teaches psychopharmacology to grad students. He knows a thing or two. And then there’s our board-certified child psychiatrist, the prescribing doctor, whom I took an instant liking to and whose intelligence and caring shines through at every appointment. Am I wrong to listen to her?
Logic prevailed when I gave Nat the increased medication dosage this morning. Now, how do I let go of the troubling emotions?